Persons with Alzheimer’s disease (AD) are more often hospitalized after antibiotic initiation than people without AD, a new study from the University of Eastern Finland shows. The risk of hospitalization was 40 per cent higher for persons with Alzheimer’s disease. The findings were published in Journal of Alzheimer’s Disease.
The difficulties that people have in discontinuing antidepressant medications has been in the news recently. An analysis published in the current issue of Psychotherapy and Psychosomatic on the effects of discontinuing commonly usedantidepressant drugs like venlafaxine and duloxetine indicates that these drugs may cause dependence and withdrawal syndromes when they are stopped.
The Authors conducted a systematic review examining electronic databases including PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Sixty-one studies met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Results showed that withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well.
These findings highlight the need for clinicians to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The leading author of the study, Giovanni A. Fava, MD (University of Bologna and University at Buffalo) comments: "this type of antidepressant drugs is widely used with the wrong assumption that they do not cause dependence and problems upon discontinuation. We should be more cautious in prescribing them and be aware of the problems that ensue when you stop them".
Source: Journal of Psychotherapy and Psychosomatics
Full bibliographic information
Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review Psychother Psychosom 2018;87:195–203
Taking multivitamin and mineral supplements does not prevent heart attacks, strokes or cardiovascular death, according to a new analysis of 18 studies published in Circulation: Cardiovascular Quality and Outcomes, an American Heart Association journal.
The Superintendent of Public Health has just released the following
The situation regarding valsartan containing products that may be effected has been issued by the Medicines Authority Malta
The release is available on http://www.medicinesauthority.gov.mt/news-details?id=FF9F and is being reproduced below
As you know, over the past 48 hours there has been an evolving situation with regards to a number of valsartan containing products.
The following is a list of resources which we feel are useful when guiding patients.